Tornadoes · United States · Virginia · 2011
EF0 tornado, Woodburn to Leesburg, Virginia, April 16, 2011
From Woodburn to Leesburg, this EF0 tornado ran 4.1 miles across Loudoun County on April 16, 2011, touching down at 7:12 PM EDT and reaching 50 yards wide. It killed nobody, and did $4,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 16, 2011
- Touchdown
- 7:12 PM EDT (23:12 UTC)
- Lifted
- 7:16 PM EDT (23:16 UTC)
- On the ground
- 4 minutes
- Path length
- 4.1 miles (6.6 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- County
- Loudoun County
- Touchdown point
- 39.098, -77.638
- Lift-off point
- 39.101, -77.562
- Record number
- 1104161712-01
What the Weather Service recorded
Strong low pressure over the Midwest remained cutoff from jet stream on the 16th. The warm front associated with this system passed through during the morning. Warm and moist southerly winds behind the front provided moderate amounts of instability. The instability combined with forcing from the low for showers and thunderstorms to develop. ||There was enough instability along with strong winds aloft for some thunderstorms to become severe.
Sporadic snapped tree limbs and a few uprooted trees were located in neighborhoods surrounding the Westpark Golf Course. A road sign was pulled from the ground and snapped along Clubhouse Drive. ||Shingles were removed from a home near Canby Road.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:03 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the tornado touched down at Apr 16, 3:15 PM EDT, 3 hours 57 minutes earlier.
Area forecast discussion, Apr 16, 3:15 PM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT SAT APR 16 2011
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE MID ATLANTIC THIS EVENING. HIGH
PRESSURE RETURNS SUNDAY AND MONDAY AND MOVES OFFSHORE ON TUESDAY.
A COLD FRONT WILL MOVE THROUGH THE REGION ON WEDNESDAY...WITH HIGH
PRESSURE BUILDING IN FOR THE REMAINDER OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT CURRENTLY JUST TO THE WEST OF THE CWFA AT THIS TIME.
LINE OF STRONG/SEVERE THUNDERSTORMS HAS DEVELOPED ALONG A SURFACE
TROUGH JUST WEST OF THE BLUE RIDGE MOUNTAINS THIS AFTERNOON. THIS
LINE OF STORMS WILL CONTINUE EASTWARD INTO THE METRO AREAS DURING
THE REMAINDER OF THE AFTERNOON INTO THE EVENING HOURS.
THUNDERSTORMS ALONG THIS LINE WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS...AND A FEW TORNADOES. THE POTENTIAL FOR SEVERE WEATHER
SHOULD DIMINISH AFTER 8 PM. SHOWERS WILL LINGER UNTIL THE FROPA
LATER THIS EVENING FOR MOST AREAS THIS EVENING. A FEW UPSLOPE
RA/SN SHOWERS POSSIBLE ALONG THE WESTERN SLOPES OF THE POTOMAC
HIGHLANDS OVERNIGHT.
STRONG SE WINDS WILL CONTINUE THIS AFTERNOON. OCCASIONAL GUSTS TO
AROUND 50 MPH HAVE BEEN REPORTED IN THE WIND ADVISORY AREA.
OUTSIDE THE WIND ADVISORY...FREQUENT GUSTS AROUND 30 KT HAVE BEEN
REPORTED. WILL GO AHEAD AND KEEP THE WIND ADVISORY IN EFFECT.
NO CHANGES TO THE FLOOD WATCH ANTICIPATED EITHER.
&&
.SHORT TERM /SUNDAY/...
HIGH PRESSURE WILL BUILD IN ACROSS THE CWFA ON SUNDAY. PRECIP
ALONG THE WESTERN SLOPES SHOULD END DURING THE EARLY MORNING
HOURS. WINDS MAY BE AN ISSUE TOMORROW...AND DO HAVE NEAR WIND
ADVISORY CRITERIA ACROSS THE HIGHER ELEVATIONS AND MASON DIXON
LINE. A WIND ADVISORY MAY BE NEEDED. EVEN IF WINDS DO NOT REACH
CRITERIA...WITH THE SATURATED SOILS...DOWNED TREES WILL BE AN
ISSUE.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
A STATIONARY BOUNDARY WILL REMAIN NEAR THE MASON DIXON LINE EARLY
NEXT WEEK...BRINGING A CHANCE FOR SHOWERS ACROSS THE NORTHERN
PORTION OF THE CWA. DRY AND MILD CONDITIONS ARE EXPECTED FURTHER
SOUTH. THE STATIONARY BOUNDARY WILL MOVE NORTH AS A WARM FRONT
WEDNESDAY AND IT WILL TURN WARM AND BREEZY WEDNESDAY AFTERNOON
ACROSS THE ENTIRE AREA. A COLD FRONT WILL APPROACH THE AREA LATER
WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT...BRINGING POSSIBLE SHOWERS
AND THUNDERSTORMS.
HIGH PRESSURE WILL BRIEFLY BUILD OVERHEAD THURSDAY BEFORE MOVING OFF
THE COAST FRIDAY INTO THE WEEKEND. AN ONSHORE FLOW WILL BRING MORE
CLOUDS ALONG WITH THE CHANCE FOR RAIN DURING THIS TIME.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
WIDESPREAD SUB VFR CONDITIONS THIS EVENING AS A COLD FRONT MOVES
ACROSS THE MID ATLANTIC. THUNDERSTORMS WILL BE CAPABLE OF LOW
CIGS/VSBYS IN THE HEAVY RAIN. VERY GUSTY WINDS IN THUNDERSTORMS LIKELY.
IN ADDITION TO THE GUSTY THUNDERSTORMS...GRADIENT WINDS WILL ALSO
BE AN ISSUE. STRONG SE WINDS WILL CONTINUE WITH FREQUENT GUSTS TO
AROUND 30 KT LIKELY. AFTER THE FRONT...WINDS WILL SHIFT AROUND TO
THE WEST. GUSTY WINDS OUT OF THE WEST ARE ANTICIPATED
TOMORROW...WITH FREQUENT GUSTS BETWEEN 30 AND 35 KT.
VFR CONDITIONS EXPECTED FOR EARLY NEXT WEEK. A COLD FRONT WILL BRING
A CHANCE FOR SHOWERS AND THUNDERSTORMS LATER WEDNESDAY INTO
WEDNESDAY NIGHT.
&&
.MARINE...
STRONG SE WINDS CONTINUE ACROSS THE WATERS THIS AFTERNOON. THE SE
FLOW WILL CONTNUE UNTIL AFTER A FRONTAL PASSAGE THIS EVENING.
FREQUEST GUSTS TO BETWEEN 35 AND 40 KT HAVE BEEN REPORTED. BEHIND
THE FROPA LATE THIS EVENING...WINDS MAY DIP BELOW GALE FORCE FOR A
FEW HOURS BUT WILL SHIFT TO THE WEST. WINDS MAY APPROACH GALE
FORCE AGAIN ON SUNDAY.
A SMALL CRAFT ADVISORY MAY BE WARRANTED FOR THE WATERS SUNDAY
NIGHT. HIGH PRESSURE WILL BUILD OVER THE WATERS EARLY NEXT WEEK. A
COLD FRONT WILL PASS THROUGH LATER WEDNESDAY. A SMALL CRAFT ADVISORY
MAY BE WARRANTED FOR THE WATERS WEDNESDAY INTO WEDNESDAY NIGHT.
&&
.HYDROLOGY...
FLASH FLOOD WATCH REMAINS IN EFFECT FOR AREAS MAINLY ALONG AND
WEST OF THE INTERSTATE 95 CORRIDOR. REPORTS OF FLOODING CONTINUE
TO COME INTO THE OFFICE THIS AFTERNOON. WIDESPREAD VALUES BETWEEN
ONE AND THREE INCHES LIKELY...WITH LOCALLY HIGHER AMOUNTS
EXPECTED.
&&
.TIDES/COASTAL FLOODING...
WATER LEVELS ARE RUNNING AROUND 2 FT ABOVE NORMAL THIS AFTERNOON.
HIGH TIDE HASN'T EVEN OCCURED IN MANY PLACES...AND EXPECT WATER
LEVELS TO CONTINUE CREEPING UPWARDS. HAVE ISSUED A COASTAL FLOOD
WARNING FOR THE ENTIRE TIDAL POTOMAC AND WESTERN SHORE OF THE
MARYLAND CHESAPEAKE BAY. DO THINK WATER LEVELS WILL REMAIN
ELEVEATED THROUGH THE EVENING AND SUNDAY MORNING HIGH TIDE CYCLES.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD WARNING UNTIL 11 AM EDT SUNDAY FOR DCZ001.
FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MDZ003-501-
502.
WIND ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR MDZ003-004-501-
502.
COASTAL FLOOD WARNING UNTIL 11 AM EDT SUNDAY FOR MDZ007-011-
013-014-016>018.
FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR MDZ004>007-
009>011.
VA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ025>031-
036>040-050-051-503-504.
WIND ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR VAZ025>031-
036>040-042-501-503-504.
COASTAL FLOOD WARNING UNTIL 11 AM EDT SUNDAY FOR VAZ052>055-
057.
FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR VAZ042-
052>056-501-502.
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ050>053-
055-501>506.
WIND ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR WVZ050>053-055-
501>506.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EDT SUNDAY FOR
ANZ530>543.
GALE WARNING UNTIL 6 AM EDT SUNDAY FOR ANZ530>543.
&&Hazardous weather outlook, Apr 16, 7:10 PM EDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 710 PM EDT SAT APR 16 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 171115- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 710 PM EDT SAT APR 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A COASTAL FLOOD WARNING HAS BEEN ISSUED ALONG THE TIDAL POTOMAC AND WESTERN SHORE OF THE CHESAPEAKE BAY THROUGH TONIGHT. WATER LEVELS OF 2 TO 3 FEET ABOVE NORMAL ARE ANTICIPATED. PLEASE REFER TO THE LATEST HAZARD MESSAGE /CFWLWX/ FOR DETAILS. A GALE WARNING IS IN EFFECT THROUGH TONIGHT FOR THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR THE OUTLOOK AREA. THUNDERSTORMS WILL BE CAPABLE OF TORNADOES AND DAMAGING WIND GUSTS. HEAVY RAIN IN THESE STORMS ALSO COULD LEAD TO FLASH FLOODING MAINLY ALONG AND WEST OF THE INTERSTATE 95 CORRIDOR. SPECIAL MARINE WARNINGS ARE LIKELY LATE THIS AFTERNOON AND EVENING AS THUNDERSTORMS CROSS THE WATERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE COASTAL FLOOD WARNING REMAINS IN EFFECT THROUGH 11 AM SUNDAY MORNING. A SMALL CRAFT ADVISORY IS IN EFFECT SUNDAY FOR THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER...BUT A PERIOD OF GALE CONDITIONS IS POSSIBLE. A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS SUNDAY EVENING AND TUESDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-171115- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 710 PM EDT SAT APR 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR AREAS EAST OF THE BLUE RIDGE IN NORTHERN VIRGINIA AND EASTERN MARYLAND. THUNDERSTORMS WILL BE CAPABLE OF TORNADOES AND DAMAGING WIND GUSTS. HEAVY RAIN WITH THESE STORMS COULD LEAD TO FLASH FLOODING AND RIVER FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS EAST OF THE BLUE RIDGE AND THE NORTHERN SHENANDOAH VALLEY. PLEASE REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WIND ADVISORY MAY BE NEEDED FOR THE POTOMAC HIGHLANDS AND ALONG THE MASON DIXON LINE TOMORROW. HEAVY RAIN FROM SATURDAY STORMS COULD LEAD TO MINOR RIVER FLOODING ON SUNDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND EVENING PRIMARILY ALONG AND WEST OF THE BLUE RIDGE. SOME STORMS COULD BECOME SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED.
In the hours before
Special weather statement, Apr 16, 6:15 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
615 PM EDT SAT APR 16 2011
DCZ001-MDZ005>007-009>011-013-014-VAZ052>054-162315-
DISTRICT OF COLUMBIA DC-CARROLL MD-NORTHERN BALTIMORE MD-HOWARD MD-
MONTGOMERY MD-ANNE ARUNDEL MD-PRINCE GEORGES MD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-HARFORD MD-
SOUTHERN BALTIMORE MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
615 PM EDT SAT APR 16 2011
...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF COLUMBIA...
ARLINGTON...CARROLL...NORTHERN BALTIMORE...HOWARD...MONTGOMERY...ANNE
ARUNDEL...PRINCE GEORGES...PRINCE WILLIAM/MANASSAS/MANASSAS PARK...
HARFORD...SOUTHERN BALTIMORE AND FAIRFAX COUNTIES...
AT 614 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM ROXBURY MILLS TO LORTON...MOVING NORTHEAST AT 65
MPH.
LOCATIONS IMPACTED THROUGH 715 PM INCLUDE GAITHER...JEFFERSON
MANOR...HUNTINGTON...GROVETON...GAMBER...NATIONAL HARBOR...FOREST
HEIGHTS...CARROLLTOWNE...PATAPSCO AND MOUNT RAINIER.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3955 7645 3926 7657 3926 7660 3925 7659
3884 7675 3872 7703 3888 7703 3890 7706
3874 7706 3860 7731 3926 7718 3973 7683
3973 7644
TIME...MOT...LOC 2214Z 206DEG 57KT 3931 7702 3872 7720
HTSLocal storm report, Apr 16, 6:22 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
622 PM EDT SAT APR 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM NON-TSTM WND DMG ELKRIDGE 39.20N 76.75W
04/16/2011 HOWARD MD FIRE DEPT/RESCUE
TREES DOWN AT ELK RIDGE AND COLUMBIA.
&&
EVENT NUMBER LWX1100337
BJLLocal storm report, Apr 16, 6:30 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
630 PM EDT SAT APR 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG FINKSBURG 39.49N 76.89W
04/16/2011 CARROLL MD FIRE DEPT/RESCUE
TREES DOWN NEAR ROUTE 140.
&&
EVENT NUMBER LWX1100338
BJLLocal storm report, Apr 16, 6:37 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
637 PM EDT SAT APR 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL 1 WSW FRONT ROYAL 38.92N 78.20W
04/16/2011 E1.00 INCH WARREN VA PUBLIC
HAIL UP TO QUARTERS IN SIZE.
&&
EVENT NUMBER LWX1100339
BJLLocal storm report, Apr 16, 6:41 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
641 PM EDT SAT APR 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM FLASH FLOOD 1 S FRONT ROYAL 38.91N 78.19W
04/16/2011 WARREN VA PUBLIC
BRIDGE WASHED OUT ON CRISER ROAD AT HAPPY CREEK.
&&
EVENT NUMBER LWX1100340
JELocal storm report, Apr 16, 6:43 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
643 PM EDT SAT APR 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM FLOOD 2 WNW LEHEW 39.21N 78.48W
04/16/2011 HAMPSHIRE WV TRAINED SPOTTER
MEASURED 3.1 INCHS OF RAIN STORM TOTAL. SMALL STREAMS
WERE OUT OF THEIR BANKS.
&&
EVENT NUMBER LWX1100341
BJLThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Washington/Dulle, VA (KIAD), 12:00Z
11.2 hours before the tornado, 24 km from the path. April 16, 2011.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -81332 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 533 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 473 m²/s²
- 0-3 km storm-relative helicity
- 699 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
Washington/Dulle, VA (KIAD), 00:00Z
0.8 hours after it, 24 km from the path. April 17, 2011.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -18 J/kg
- Surface CAPE
- 48 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 574 m²/s²
- 0-3 km storm-relative helicity
- 593 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
- 0-3 km lapse rate
- 5.4 K/km
The surface observations
Leesburg/Godfrey (JYO), 4 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sterling radar (KLWX), 17 km away, was scanning. The volume nearest the touchdown began at 23:11 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2011 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are
The other tornadoes of April 16, 2011
56 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 16 | 4:50 AM EDT | EF1 | Chattahoochee, GA | 0.3 | 50 | $250,000 | ||
| April 16 | 6:02 AM EDT | EF1 | Bibb, GA | 3.5 | 500 | $2.0 million | ||
| April 16 | 12:41 PM EDT | EF1 | Rowan, NC | 4.0 | 100 | |||
| April 16 | 12:59 PM EDT | EF0 | Union, NC | 3.0 | 50 | |||
| April 16 | 2:03 PM EDT | EF0 | Rockbridge, VA | 1.3 | 100 | $6,000 | ||
| April 16 | 2:06 PM EDT | EF1 | Alamance, NC | 10.7 | 300 | $980,000 | ||
| April 16 | 2:20 PM EDT | EF0 | Augusta, VA | 3.8 | 200 | $2.2 million | ||
| April 16 | 1:40 PM CDT | EF2 | Person, NC to VA | 26.2 | 300 | 6 | $1.1 million | |
| April 16 | 2:53 PM EDT | EF3 | Moore, NC | 65.2 | 500 | 6 | 103 | $172 million |
| April 16 | 3:25 PM EDT | EF1 | Dillon, SC | 1.5 | 440 | 3 | $180,000 | |
| April 16 | 3:27 PM EDT | EF0 | Clarendon, SC | 9.6 | 40 | $12,000 | ||
| April 16 | 3:30 PM EDT | EF1 | Lunenburg, VA | 16.9 | 300 | $100,000 | ||
| April 16 | 3:33 PM EDT | EF1 | Robeson, NC | 0.7 | 50 | $1.5 million | ||
| April 16 | 3:33 PM EDT | EF3 | Hoke, NC | 52.9 | 800 | 2 | 176 | $141 million |
| April 16 | 3:47 PM EDT | EF1 | Robeson, NC | 1.5 | 352 | $3.0 million | ||
| April 16 | 4:13 PM EDT | EF1 | Clarendon, SC | 8.9 | 50 | $14,000 | ||
| April 16 | 4:25 PM EDT | EF2 | Bladen, NC | 29.9 | 800 | 3 | 13 | $11 million |
| April 16 | 4:37 PM EDT | EF1 | Dinwiddie, VA | 7.0 | 400 | 5 | $1.5 million | |
| April 16 | 4:50 PM EDT | EF1 | Johnston, NC | 8.6 | 100 | |||
| April 16 | 4:58 PM EDT | EF2 | Bladen, NC | 13.1 | 440 | 1 | $3.1 million | |
| April 16 | 5:03 PM EDT | EF1 | Berkeley, SC | 7.9 | 120 | |||
| April 16 | 5:12 PM EDT | EF0 | Duplin, NC | 0.2 | 30 | |||
| April 16 | 5:12 PM EDT | EF2 | Wilson, NC | 9.0 | 200 | 10 | $3.0 million | |
| April 16 | 5:20 PM EDT | EF2 | Halifax, NC | 8.2 | 300 | $1.2 million | ||
| April 16 | 5:32 PM EDT | EF3 | Wayne, NC | 20.4 | 400 | 30 | $30 million | |
| April 16 | 5:33 PM EDT | EF0 | Columbus, NC | 0.2 | 25 | |||
| April 16 | 5:41 PM EDT | EF0 | Georgetown, SC | 0.2 | 30 | $28,000 | ||
| April 16 | 5:45 PM EDT | EF0 | Georgetown, SC | 0.6 | 30 | $40,000 | ||
| April 16 | 5:50 PM EDT | EF1 | Southampton, VA | 1.9 | 300 | $30,000 | ||
| April 16 | 5:53 PM EDT | EF1 | Georgetown, SC | 0.5 | 60 | $100,000 | ||
| April 16 | 5:59 PM EDT | EF1 | Georgetown, SC | 0.5 | 60 | $60,000 | ||
| April 16 | 5:59 PM EDT | EF1 | Pitt, NC | 3.3 | 75 | 5 | $1.0 million | |
| April 16 | 6:05 PM EDT | EF1 | Columbus, NC | 1.1 | 50 | $35,000 | ||
| April 16 | 6:20 PM EDT | EF0 | Southampton, VA | 1.8 | 50 | $2,000 | ||
| April 16 | 6:30 PM EDT | EF1 | Middlesex, VA | 1.1 | 400 | $100,000 | ||
| April 16 | 6:35 PM EDT | EF0 | Duplin, NC | 0.6 | 150 | |||
| April 16 | 6:45 PM EDT | EF3 | Surry, VA | 26.5 | 800 | 2 | 24 | $8.0 million |
| April 16 | 6:55 PM EDT | EF3 | Bertie, NC | 17.9 | 1,300 | 12 | 58 | $3.3 million |
| April 16 | 7:05 PM EDT | EF2 | Bertie, NC | 17.5 | 500 | 8 | $1.1 million | |
| April 16 | 7:07 PM EDT | EF2 | Jones, NC | 2.4 | 200 | $100,000 | ||
| April 16 | 7:09 PM EDT | EF0 | Martin, NC | 0.1 | 75 | $10,000 | ||
| April 16 | 7:10 PM EDT | EF2 | Isle of Wight, VA | 22.6 | 400 | $300,000 | ||
| April 16 | 7:25 PM EDT | EF2 | Middlesex, VA | 2.8 | 400 | $6.0 million | ||
| April 16 | 7:37 PM EDT | EF1 | Frederick, MD | 1.2 | 50 | $50,000 | ||
| April 16 | 7:38 PM EDT | EF1 | Frederick, MD | 4.4 | 50 | $50,000 | ||
| April 16 | 7:40 PM EDT | EF0 | Craven, NC | 0.1 | 30 | |||
| April 16 | 7:47 PM EDT | EF1 | Carroll, MD | 3.5 | 50 | $30,000 | ||
| April 16 | 7:51 PM EDT | EF0 | Carroll, MD | 1.9 | 75 | $20,000 | ||
| April 16 | 8:08 PM EDT | EF0 | Beaufort, NC | 0.6 | 30 | $4,000 | ||
| April 16 | 8:11 PM EDT | EF3 | Onslow, NC | 3.8 | 450 | 30 | $9.4 million | |
| April 16 | 8:20 PM EDT | EF0 | York, PA | 0.5 | 200 | 2 | $20,000 | |
| April 16 | 8:43 PM EDT | EF2 | Craven, NC | 4.1 | 200 | 7 | $4.0 million | |
| April 16 | 8:52 PM EDT | EF0 | Pamlico, NC | 0.1 | 30 | |||
| April 16 | 9:01 PM EDT | EF1 | Tyrrell, NC | 7.4 | 550 | $400,000 | ||
| April 16 | 9:30 PM EDT | EF1 | Currituck, NC | 2.0 | 200 | $40,000 | ||
| April 16 | 9:35 PM EDT | EF1 | Dare, NC | 0.7 | 250 | $767,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.